QUESTION: my husband is a type II diabetic who also has metatastic prostate cancer at stage IV.
This last week his blood sugars have been quite a bit higher, since a fall on the ice outside. My question is two-fold:
1. Could the fall affected his blood sugars? 2. Could the cancer which in lymph nodes and liver, be spreading and causing increased blood sugars?
Thank you in advance for your kind attention to my question.
ANSWER: Hi there,
It is absolutely normal to be worried for someone close to you. In addition, I have to inform you that the stress, no matter what it is causing it, can lead to high blood glucose level, but the liver cancer can’t cause such thing.
Regarding the stress, you have to know that it leads to the production of stress hormones, like adrenalin and noradrenalin, which are elevating the blood glucose concentration in the organism.
Yes, the fall and eventual trauma is considered as a stress from the organism. Because of this, falling on the ice can cause high blood glucose level for day or two.
However, I have to remind you other thing. Getting to know that one has liver cancer is a great stress. In some cases, such stress can lead to diabetes development.
So, you don’t have to exclude the option that someone can develop diabetes, because of this terrible diagnose. Hence, a lot of tests have to be estimated in purpose to confirm or exclude diabetes.
Something else which is really important is that the glucose test has to be executed, when the patient is fasting, and you haven’t mentioned such thing. If a patient has already eating something, during the last 6-8 hours, the blood glucose can be higher than normal.
Other thing, which you have to keep in mind, is
that high-carb meal at dinner will cause high blood glucose level in the other morning. So, those things are possible explanations of the elevated blood glucose level.
The reason why the liver cancer can’t cause elevated blood glucose level is hidden in the insulin metabolism.
So, as you probably know the human body produces insulin, which lowers your blood glucose level and keeps them under control. This insulin is active for about 5-10 minutes and after this period it is inactivated in the liver.
However, you have to know that the liver cancer impairs the normal function of the liver, which means that the liver is not able to inactive the insulin’s molecule.
Because of this, the insulin, which reduces the blood glucose level, is active for more than 10 minutes, which leads to even lower than normal blood glucose level. Therefore, the liver cancer leads to low blood glucose level and not high.
Your doctor, I suppose, has already told you that if someone with prostate cancer has metastasis in the lymph nodules, you must be prepared for the worst.
I’m not telling you that this will happen, but a lot of efforts are required in purpose to handle with this condition, including to be very strong.
I hope that everything is going to be ok and the elevated in the blood glucose level was just a spike and nothing else.
Hope it helped!
High Blood Glucose Is Not the Problem, Cancer Is by: Bonny
If I were the one having both cancer and high blood sugar, I would never never worry about one of them. The worse of the two would kill me for sure.
The best that anybody can do in this situation is to make the patient as comfortable, happy, and pain-free as possible. Worrying about anything will just make the patient's remaining life unnecessarily miserable.
I am 38 years old suffering from diabetes what doctor should i refer to. Presently i am in the middle east and taking medcines from my family doctor, but my sugar level are come down but not under control.
If I have to see a specialist. Which 1 should i go for?
Usually, when someone has problems with blood sugar level, to determine his/her right diagnosis, the family doctors here in my country refer to laboratory and the specialist.
The laboratory tests requested include fasting blood glucose, oral glucose tolerance test and A1C before going to specialist.
Once the patient has the lab results, he can show them to the specialist, who is an Endocrinologist. He/she will ask you few questions about your current medical condition.
Moreover, he/she will evaluate your lab results and will give you the definite diagnosis and suggestions on how to manage your diabetes.
If the endocrinologist will judge that you need further examinations, you have to follow his/her instructions. This is because diabetes can be the first disease or underlying one.
In other words, if the balance of blood sugar is broken due problems with insulin resistance or production, this is called as "first disease".
If you have another disease or are taking certain drugs that can lead to imbalances in blood sugar (and diabetes consequently); then, diabetes is called the underlying disease.
Both of these conditions differ from their line of treatment. So, in the first case, you can take drugs to lower blood sugar; but in the second one, you should treat the primary disease or stop using medications to turn the balance of blood sugar back.
At last, ask your family doctor to have a consultation with an endocrinologist for further examinations and evaluations.
QUESTION: How can poison ivy affect diabetes blood sugar level?
ANSWER: Hi there,
As you probably already know, the contact with poison ivy, also known as Toxicodendron radicans, causes rush on the skin. This is local rush that itches a lot.
However, it has to be treated with medications, for which you have to speak with your doctor. In addition, I have to inform you that he will prescribe you corticosteroids, drugs similar to the hormones produced from the body.
Other important thing, which you have to know is that those hormones are produced from the body, during allergic reaction, like the one caused by poison ivy.
Important for your blood glucose level is that those hormones and the drugs of course, are causing elevation of the blood glucose concentration, condition known as hyperglycemia.
So, allergic reaction, like the poison ivy rush will damage your blood glucose regulation by elevating the blood glucose concentration in your blood.
In addition, you have to know that the medication, prescribed by your doctor for this rush will increase your blood glucose level as well.
So, you have to speak with your doctor about your diabetes and the usage of those medications, in purpose to prevent damages caused by the elevated blood glucose level.
Other important thing is to follow your diabetic diet very strictly during the rush and the drug treatment.
Besides this, it would be better for you to start doing exercises, because they along with the diet will help you to maintain your blood glucose level close to the reference values.
I’m sure that you know how to take your diabetic medications, so follow the treatment plant provided by your physician.